Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Birmingham, AL

April 20, 2006Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 20, 2006, 7:25 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2006, 7:25 PM CDT (00:25 UTC)
Expired
Apr 20, 2006, 10:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 210030
FFWBMX
ALC073-210330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE AREAS OF...WARRIOR...VESTAVIA HILLS...
  TRUSSVILLE...TARRANT...PLEASANT GROVE...PINSON-CLAY-CHALKVILLE...
  MOUNTAIN BROOK...MINOR...MIDFIELD...LIPSCOMB...LEEDS...IRONDALE...
  HUEYTOWN...HOMEWOOD...GARDENDALE...FULTONDALE...FORESTDALE...
  FAIRFIELD...CENTER POINT...CAHABA HEIGHTS...BRIGHTON...
  BIRMINGHAM...BESSEMER...ADAMSVILLE

* UNTIL 1030 PM CDT

* AT 725 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A LINE OF THUNDERSTORMS ACROSS THE BIRMINGHAM METRO 
AREA.  NUMEROUS REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED ACROSS  
HOMEWOOD...ROEBUCK...HOOVER...AND BIRMINGHAM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAFFORD...
  MORRIS...KIMBERLY...GRAYSVILLE AND BROOKSIDE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3350 8726 3353 8727 3356 8719 3359 8720
      3367 8706 3377 8701 3384 8689 3384 8676
      3376 8665 3376 8655 3367 8653 3357 8656
      3353 8653 3347 8662 3348 8667 3326 8699
      3331 8716 3348 8734

$$

KNS/99
1 follow-up statement
000 
WGUS74 KBMX 210200
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 PM CDT THU APR 20 2006

ALC073-210330-
JEFFERSON AL-
853 PM CDT THU APR 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
JEFFERSON COUNTY...

AT 853 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS 
REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED ACROSS HOMEWOOD... 
ROEBUCK...HOOVER...AND BIRMINGHAM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARRIOR...
TRUSSVILLE...TRAFFORD...TARRANT...PINSON-CLAY-CHALKVILLE...MORRIS...
KIMBERLY...GRAYSVILLE...GARDENDALE...FULTONDALE...CENTER POINT...
BROOKSIDE AND ADAMSVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3350 8715 3353 8714 3357 8715 3361 8712
      3367 8706 3377 8701 3384 8689 3384 8676
      3376 8665 3376 8655 3367 8653 3357 8656
      3353 8653 3347 8662 3348 8667 3326 8699
      3333 8709 3345 8716

$$

KNS/99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 4:18 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 4:18 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU APR 20 2006

.UPDATE...

JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION
LISTED AT BOTTOM OF DISCUSSION.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH FRIDAY)

HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET
GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID-
LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL
CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT
THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS.
STORMS SHOULD DIE OFF BY 9 OR 10 PM.

FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED.
SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING
LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN
ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS
WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING
FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE
HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT
WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)

STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS
COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL
DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT
SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  82  57  72 /  40  60  70  30
ANNISTON    63  84  58  76 /  40  50  80  30
BIRMINGHAM  64  82  57  76 /  40  70  70  30
TUSCALOOSA  65  84  56  80 /  30  70  70  20
CALERA      65  84  58  78 /  30  60  70  20
AUBURN      64  85  59  75 /  30  20  80  40
MONTGOMERY  63  86  60  78 /  30  40  80  30
TROY        64  87  61  76 /  30  30  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM.
ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133-

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM.
ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133-

&&

JONES/90
Hazardous weather outlook, Apr 20, 5:50 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU APR 20 2006

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SOME PRODUCING LARGE HAIL
AND TORRENTIAL RAIN...WILL OCCUR THROUGH 10 PM NORTH OF A
LIVINGSTON...TUSCALOOSA...ALEXANDER CITY...WEST POINT LAKE...LINE.
SOUTH OF THIS LINE IT APPEARS STORMS WILL NOT DEVELOP FOR THE
REMAINDER OF THE DAYLIGHT OR OVERNIGHT HOURS. ALL STORMS WILL WEAKEN
BELOW SEVERE LIMITS BY 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS
AND LARGE HAIL EXPECTED.  THE STORMS WILL BEGIN BETWEEN 11 AM AND 1
PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING
IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.
THIS SITUATION MAY PRODUCE MORE

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE
REQUIRED THROUGH THIS EVENING...AND AGAIN FRIDAY AFTERNOON AND
EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE
POTENTIAL SEVERE THUNDERSTORMS.

STEFKOVICH

In the hours before

Local storm report, Apr 20, 5:25 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            VILLAGE CREEK, VANDERBILT, TALLAPOOSA

0444 PM     HAIL             E BIRMINGHAM            33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            SUMMIT ON US280

0509 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            I-59 IN BRIGHTON. HAIL COVERING INTERSTATE.

0513 PM     FUNNEL CLOUD     W ANNISTON              33.66N 85.81W
04/20/2006                   CALHOUN            AL   EMERGENCY MNGR

            2 MILE WEST PELHAM RANGE

0514 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            1/2 MILE SOUTH DOWNTOWN MIDFIELD

0514 PM     HAIL             BESSEMER                33.38N 86.96W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 20, 5:48 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             W LEEDS                 33.55N 86.56W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

            BARBOUR MOTORSPORTS PARK.

0531 PM     HAIL             BORDEN SPRINGS          33.93N 85.47W
04/20/2006  E0.25 INCH       CLEBURNE           AL   FIRE DEPT/RESCUE

&&

MBAER
Local storm report, Apr 20, 5:58 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 20, 6:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER
Local storm report, Apr 20, 7:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             STEELE                  33.93N 86.20W
04/20/2006  E1.75 INCH       ST. CLAIR          AL   AMATEUR RADIO

0500 PM     HAIL             ONEONTA                 33.95N 86.47W
04/20/2006  E1.75 INCH       BLOUNT             AL   AMATEUR RADIO

0613 PM     HAIL             VERNON                  33.76N 88.11W
04/20/2006  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

            VCNTY VERNON

0635 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            CAHABA RIVER BRIDGE ON I-459

0655 PM     HAIL             PLEASANT GROVE          33.49N 86.98W
04/20/2006  E0.88 INCH       JEFFERSON          AL   PUBLIC

&&

MBAER
Special weather statement, Apr 20, 7:23 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT THU APR 20 2006

ALZ028-210115-
CLAY-
723 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 815 PM
CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHLAND...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND AND LINEVILLE
THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:44 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Apr 20, 9:40 PM CDTSevere Thunderstorm WarningBMXShelby65 min
Apr 20, 9:49 PM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningBMXPerry28 min
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 20, 10:18 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Apr 21, 12:54 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningBMXWalker56 min
Apr 21, 2:35 AM CDTSevere Thunderstorm WarningBMXWinston31 min
Apr 21, 2:40 AM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min
Apr 21, 2:56 AM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 21, 3:00 AM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 21, 6:11 AM CDTSevere Thunderstorm WarningBMXMarion, Winston34 min
Apr 21, 2:42 PM CDTSevere Thunderstorm WarningBMXTuscaloosa48 min
Apr 21, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa39 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningBMXShelby17 min
Apr 21, 5:57 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.